Thiazide diuretics induce cutaneous lupus-like adverse reaction.

Abstract

One of the side effects reported in patients taking thiazide diuretics is photosensitivity. We report two patients who developed lupus-like skin lesions while taking thiazide diuretics. One patient developed erythematous scaling papules, patches and plaques on the upper extremities and trunk resembling subacute cutaneous lupus erythematosus. Histopathology of a skin biopsy from the trunk showed basal cell layer liquefaction and lichenoid interface changes suggestive of lupus erythematosus. The skin lesions resolved completely within two months of discontinuing thiazide therapy. The second patient developed multiple flesh colored urticarial plaques on the trunk one year after beginning thiazide therapy. Slight lichenoid interface changes were noted on a skin biopsy, along with dense mucin deposition in the papillary and deep dermis, suggestive of tumid lupus erythematosus. The skin lesions persisted despite discontinuing thiazide therapy, necessitating systemic corticosteroid treatment. Both patients had circulating anti-SSA/Ro autoantibodies and antinuclear antibodies. These two patients illustrate that thiazide diuretics may induce a cutaneous lupus erythematosus-like adverse reaction and production of anti-SSA/Ro autoantibodies as demonstrated by immunodiffusion, immunoblot and immunoprecipitation testing.

Cite this paper

@article{Brown1995ThiazideDI, title={Thiazide diuretics induce cutaneous lupus-like adverse reaction.}, author={Craig Brown and Jin S. Deng}, journal={Journal of toxicology. Clinical toxicology}, year={1995}, volume={33 6}, pages={729-33} }